Patients receiving bosutinib should use loperamide or another antidiarrheal at the first sign of diarrhea development to avert severe symptoms. Any patient with vomiting or diarrhea should ensure, furthermore, that she/he has adequate fluid intake. If abdominal pain occurs, a proton pump inhibitor (PPI) may offer relief (after pancreatic or other cause is ruled out); patients on dasatinib must ensure that 12 hours pass between taking dasatinib and a PPI.2

TKIs also frequently lead to elevated liver enzymes. In first-line clinical trials, all-grade elevations occurred in 40% to 69% of patients treated with imatinib, nilotinib, or bosutinib. Fortunately, grade 3 to 4 hepatotoxicity was very rare for all drugs but bosutinib (22% of patients).2 Hepatotoxicity associated with ponatinib is, however, serious and common enough that the drug carries a black box warning in its prescribing information.3 With ponatinib, liver function tests are required prior to treatment initiation and at least monthly thereafter.

Cutaneous reactions are another cause for concern, although most are mild to moderate in severity.


Continue Reading

About 32% of patients treated with imatinib develop a rash in clinical trials. The reactions, which tend to appear during the first month of treatment, include a reddish rash, papulosquamous eruptions, peripheral edema, and changes in skin pigment. A reddish rash, most often on the face, scalp, and trunk, occurs about twice as often with nilotinib as with imatinib.

Pruritis or dry skin may also occur with nilotinib. Dasatinib is associated with a lower rash development rate than nilotinib in the first-line setting, although the incidence increases over time, from 11% in the first year to 33% by 6 years. About 20% of patients using first-line bosutinib develop a rash (1.0% are grade 3-4).

Three to 4% of patients treated with ponatinib develop a grade 3 to 4 cutaneous reaction.2 In all cases, the severity of the reaction is dose-dependent; most are, furthermore, mild to moderate in severity and are easily managed. Topical therapies, such as steroid creams, systemic antihistamines, or short-course corticosteroids, are used for mild to moderate symptoms.

More severe reactions may require a dose interruption with prednisone and gradual reintroduction at the same dose, a dose reduction, or a switch to another TKI.

Preparing patients for treatment toxicity is important for ensuring that mild or moderate reactions do not undermine adherence. By staying in close touch with patients, problems can be spotted early and non-adherence or discontinuation can be avoided.  

References

  1. NCCN clinical practice guidelines in oncology: chronic myelogenous leukemia, version 4.2018. National Comprehensive Cancer Network website. http://www.nccn.org/professionals/physician_gls/pdf/cml_blocks.pdf. Updated January 24, 2018. Accessed February 12, 2018.
  2. Steegmann JL, Baccarani M, Breccia M, et al. European LeukemiaNet recommendations for the management and avoidance of adverse events of treatment of chronic myeloid leukaemia. Leukemia. 2016;30:1648-71.
  3. Iclusig (ponatinib): full prescribing information. US Food and Drug Administration website. https://www.accessdata.fda.gov/drugsatfda_docs/label/2012/203469lbl.pdf. Updated December 2012. Accessed February 16, 2018.